Illinois, 2002

Damaging Wind in Illinois, June 11, 2002

June 11, 2002 · NWS DVN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 11, 1:44 AM CST, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 11, 1:44 AM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 AM CDT TUE JUN 11 2002

CHALLENGING FORECAST THIS MORNING WITH SURFACE FRONT MOVING TOWARDS THE
FORECAST AREA...ACCOMPANIED BY A COMPLEX OF STRONG/SEVERE SHOWERS AND
THUNDERSTORMS.  UPPER LEVEL SUPPORT FOR THIS SYSTEM IS GOOD...WITH
850MB LLJ ACROSS KS/MO...AND WITH HIGH 850MB DEWPOINTS AND TEMPS.
UPPER LEVELS ALSO HAVE A SERIES OF 500MB SHORT WAVES TO MOVE ACROSS
IA...AND SIGNIFICANT DIFFLUENCE OVER THE UPPER MIDWEST.

ENTIRE FORECAST WILL BE A CHALLENGE THIS MORNING...WITH CHANCES OF
PRECIP INTO THURSDAY TO BE LOOKED AT.  LITTLE QUESTION ABOUT SOME
PERIODS...BUT WEDNESDAY/THURSDAY TIME FRAME TEMPS AND POPS COULD BE
TRICKY DUE TO QUESTIONS ABOUT POSITIONING OF SURFACE FRONT.

00Z MODELS APPEAR TO HAVE INITIALIZED FAIRLY WELL...THOUGH SOME
SIGNIFICANT PROBLEMS IN THE ETA WITH QPF...WITH THE AVN HANDLING
CURRENT CONVECTION BETTER...ONLY BEING A LITTLE ON THE HIGH SIDE.  NGM
HAVING SOME PROBLEMS WITH MAIN FEATURES AND WILL DISCARD FOR NOW.
PREFER POSITIONING OF THE SURFACE FRONT IN THE ETA...WITH THE AVN AT 06Z
TOO FAR SOUTHEAST.  SO...HAVE GONE WITH A BLEND OF THE MODELS FOR THIS
FORECAST.

TODAY...SHOWERS AND THUNDERSTORMS SHOULD CONTINUE TO REGENERATE AS THE
SURFACE FRONT DROPS SOUTHEAST TOWARDS THE CWA.  TIMING WILL BE TRICKY
WITH THIS MORNINGS CONVECTION AFFECTING THE MORNING HOURS...AND THEN
WITH AFTERNOON CONVECTION FIRING AGAIN.  AFTERNOON HOURS WILL BE
DEPENDENT ON WHERE THE STORMS RE-FIRE...WHICH AT THIS TIME APPEARS TO
BE OVER WESTERN IOWA.  FOR NOW...AM GOING TO GO WITH LOW CATEGORICAL 80
POPS FOR ENTIRE CWA FOR TODAY.  WILL ALSO BE INCLUDING FEW MAY BE
SEVERE WORDING AS WE ARE IN SLIGHT RISK IN SPC OUTLOOK...AND DUE TO
INSTABILITY AND VICINITY OF FRONT THINK THIS IS REASONABLE.  AS FAR AS
TEMPS...INCREASED CLOUD COVER WILL BE OFF SET BY COMPRESSIONAL HEATING
AHEAD OF FRONT.  MAY TONE DOWN CURRENT FCST A LITTLE...BUT NOT AS LOW
AS IN CURRENT GUIDANCE.

TONIGHT...AM PRETTY CONFIDENT IN CONTINUING SHOWERS AND THUNDERSTORMS
TONIGHT...BUT NOT AS CONFIDENT THAT COVERAGE WILL BE AS GREAT...SO
WILL LEAVE LIKELY POPS MUCH AS ARE IN CURRENT PACKAGE.  TEMPS TO BE A
LITTLE BIT OF A RACE TO SEE HOW FAR SOUTHEAST THE FRONT CAN GET BEFORE
MORNING.  WILL GO ON COOL SIDE IN THE NORTHWEST CWA...BUT SLOW
PROGRESSION OF FRONT WILL KEEP SOUTHEAST CWA FAIRLY CLOSE TO LOW TEMPS
THIS MORNING.

WEDNESDAY...WITH FRONT STILL LINGERING JUST SOUTH OF CWA...AM GOING TO
INCLUDE A CHANCE OF TSRA IN THE SOUTHERN HALF OF CWA...WITH ONLY SLIGHT
CHANCES NORTH.  BY WEDNESDAY NIGHT THE FRONT SHOULD DROP FAR ENOUGH
SOUTH FOR ONLY SLIGHT CHANCES IN FAR SOUTH.  TEMPS WILL BE VERY COOL...
AND WILL BE GOING COOLER THAN GUIDANCE.

THURSDAY...IN THE NORTHWEST FLOW...WITH A SIGNIFICANT COLD POOL ALOFT
OVER CWA...WE TYPICALLY GET SHOWERS IN THE AFTERNOON...SO HAVE THROWN
THESE IN WITH LOW POPS.  KEPT THEM TO MAINLY AFTERNOON WORDING...
THOUGH WOULD NOT BE SURPRISED TO TO SEE THEM SHOW UP IN THE MORNING
TOO.  TEMPS REMAIN COOL...GOING TEMPS AND GUIDANCE FAIRLY CLOSE SO WILL
ONLY TWEAK A LITTLE.

NO CHANGES TO EXTENDED THU-MON PLANNED ATTM.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LRE

In the hours before

Special weather statement, Jun 11, 3:21 AM CST, 2 hours 31 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-120900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 AM CDT TUE JUN 11 2002

...MORE SHOWERS AND THUNDERSTORMS...

A COLD FRONT WILL SLOWLY DROP SOUTHEAST ACROSS THE AREA TODAY AND
TONIGHT.  THIS COLD FRONT WILL INTERACT WITH VERY UNSTABLE AIR TO THE
SOUTH OF IT TO PRODUCE PERIODS OF SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT.  DUE TO THE UNSTABLE AIR...AND GOOD UPPER LEVEL SUPPORT...
THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS.  THE GREATEST THREAT IS FOR STRONG GUSTY WINDS AND
LARGE HAIL.

THIS MORNING AN INITIAL BATCH OF SHOWERS AND THUNDERSTORMS WILL MOVE
THROUGH THE AREA.  SOME THUNDERSTORMS MAY BE SEVERE...BUT THE GREATEST
THREAT THIS MORNING IS FOR STRONG GUSTY WINDS.  THE GREATEST LIKELIHOOD
OF DAMAGING WINDS IS NORTH OF INTERSTATE 80.  THIS ACTIVITY SHOULD MOVE
EAST OF THE AREA BY MID DAY.

DURING THE AFTERNOON SUNSHINE WILL HEAT THE LOWER ATMOSPHERE...
INCREASING THE INSTABILITY FOR THE AFTERNOON AND EVENING HOURS.  BY
AFTERNOON...MORE SHOWERS AND THUNDERSTORMS WILL MOVE BACK OVER THE
AREA.  THESE AFTERNOON AND EVENING THUNDERSTORMS WILL HAVE A GREATER
THREAT OF PRODUCING DAMAGING WINDS AND HAIL.  SOME SHOWERS AND
THUNDERSTORMS WILL LINGER OVERNIGHT TONIGHT.

THERE IS ALSO IS THE POTENTIAL FOR SIGNIFICANT RAINFALL TO BE GENERATED
FROM THESE THUNDERSTORMS.  DUE TO LAST TUESDAYS HEAVY RAIN EVENT...SOME
RIVERS REMAIN IN FLOOD...AND AREA GROUND MOISTURE IS STILL VERY HIGH.
SO...AREA RIVERS...CREEKS AND STREAMS WILL HAVE TO BE WATCHED
CAREFULLY FOR POSSIBLE FLOOD PROBLEMS.  OF SPECIAL CONCERN ARE PORTIONS
OF WESTERN AND NORTHWESTERN ILLINOIS.

SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT.

EMERGENCY MANAGERS AND EMERGENCY RESPONDERS WHO HAVE RESPONSIBILITIES
ALONG AREA RIVERS THAT ARE IN FLOOD...OR HAVE RECENTLY BEEN IN
FLOOD...SHOULD MONITOR LATER FORECASTS AND STATEMENTS FOR UPDATED
INFORMATION CONCERNING THE POTENTIAL FOR POSSIBLE HEAVY RAIN TODAY AND
TONIGHT.
Local storm report, Jun 11, 4:03 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 AM CDT TUE JUN 11 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 AM    DYERSVILLE                IA   WIND DAMAGE
06/11/02   DUBUQUE                        TREES DOWN IN A SMALL
                                          CONCENTRATED AREA.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

The radar

The Quad Cities radar (KDVN), 95 km away, was scanning. The volume nearest the first event began at 11:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bureau

When
June 11, 5:52 AM CST
Where
Bureau County, Tiskilwa
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
41.300, -89.517

Large tree blown over onto a road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300906.